Journal of Medical Toxicology

, Volume 9, Issue 2, pp 196–198

Recurrent Seizures and Serotonin Syndrome Following “2C-I” Ingestion

Toxicology Observation

DOI: 10.1007/s13181-013-0287-x

Cite this article as:
Bosak, A., LoVecchio, F. & Levine, M. J. Med. Toxicol. (2013) 9: 196. doi:10.1007/s13181-013-0287-x


The phenethylamines, including 2, 5 dimethoxy-4-iodophenethylamine, commonly referred to as 2C-I, have recently emerged as a new class of designer drugs. Cases of toxicity from these drugs are not well described in the literature. This case report describes a 19 year-old male who insufflated 2C-I. Following the ingestion, the patient developed recurrent seizures, and was taken to the emergency department, where he was noted to be hyperadrenergic and had recurrent seizures. The patient was diagnosed with serotonin syndrome and experienced prolonged respiratory failure, although he ultimately made a full recovery. Comprehensive drug testing revealed the presence of 2C-I. The pharmacologic properties of 2C-I are also discussed.


Serotonin syndrome2C-I2CIPhenethylamineSeizureRave

Copyright information

© American College of Medical Toxicology 2013

Authors and Affiliations

  1. 1.Department of Medical ToxicologyBanner Good Samaritan Medical CenterPhoenixUSA
  2. 2.Department of Emergency Medicine, Section of Medical ToxicologyUniversity of Southern CaliforniaLos AngelesUSA